Heavy Snow, Northern Panhandle
- When
- December 24, 11:30 PM PST to December 25, 6:30 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Heavy snow fell across portions of the North Idaho Panhandle, with 6 of snow measured 12 miles north of Sandpoint.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Heavy snow fell across portions of the North Idaho Panhandle, with 6 of snow measured 12 miles north of Sandpoint.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 24, 10:09 PM PST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1009 PM PST SUN DEC 24 2006
.SYNOPSIS...A VIGOROUS FRONTAL SYSTEM WILL BRING ANOTHER ROUND OF
WINTRY PRECIPITATION TO THE INLAND NORTHWEST TONIGHT THROUGH
CHRISTMAS DAY. RELATIVELY WARM AIR SURGING NORTHWARD AHEAD OF THE
SYSTEM WILL FORCE SNOW LEVELS TO RISE LATE TONIGHT INTO EARLY
CHRISTMAS MORNING...KEEPING THE GREATEST SNOW ACCUMULATIONS LIMITED
TO THE MOUNTAINS. VALLEY LOCATIONS ACROSS NORTH CENTRAL AND
NORTHEAST WASHINGTON AS WELL AS NORTH IDAHO MAY EXPERIENCE A
WINTRY MIXTURE OF SNOW...FREEZING RAIN OR SLEET BEFORE CHANGING TO
RAIN IN THE AFTERNOON.
&&
.DISCUSSION...
REST OF TONIGHT AND MONDAY...VERY DEEP LOW...CENTERED NEAR 53/140
CONTINUES TO PUSH A WELL DEFINED OCCLUDED FRONT INTO THE PACNW
THIS EVENING. AS OF 00Z...THE PRESENCE OF THE DEEP LOW RESULTED IN
A WENATCHEE TO SEATTLE PRESSURE GRADIENT OF -15MBS...OR NEARLY 5
TIMES AS DEEP AS THE GFS HAD FORECAST AND 1.5 TIMES STRONGER THAN THE
NAM FORECAST. THE STRONG OFFSHORE GRADIENT NO DOUBT CONTRIBUTED
TO A STRONGER THAN EXPECTED OFFSHORE WIND AND DEEPER THAN EXPECTED
COLD AIR DAMMING. THE KELWONA SOUNDING SHOWED EVIDENCE OF THIS
WITH A WET BULB PROFILE WELL BELOW ZERO. THE SPOKANE SOUNDING
ALSO SHOWED A SIMILAR WET BULB PROFILE...ALL BELOW ZERO. GIVEN THE
DEEPER THAN EXPECTED COLD POOL AND STRONGER OFFSHORE FLOW...ITS
NOT SURPRISING THAT FREEZING RAIN REPORTS HAVE PROVED
SCANT...WHILE MOST OF THE NW ZONES FROM WENATCHEE TO REPUBLIC HAVE
REPORTED STEADY SNOW SINCE LATE THIS AFTERNOON WITH MOST REPORTS
RANGING FROM 1 TO 3 INCHES. COLD AIR DAMMING WILL CONTINUE IN
THESE AREAS UNTIL THE COLD FRONT PUSHES THROUGH THE CASCADES
BETWEEN 08-11Z. SATURATED SOUNDINGS AND STRONG OMEGA VALUES
THROUGH THE DENDRITIC LAYER SUPPORT ANOTHER 1 TO 2 INCHES OF SNOW
IN THESE AREAS BEFORE IT TAPERS OFF. THUS WE HAVE UPGRADED THE
WINTER WEATHER ADVISORIES TO HEAVY SNOW WARNINGS FOR THE
WENATCHEE/OMAK AREAS AS WELL AS THE WATERVILLE PLATEAU.
FARTHER EAST...THE PRECIPITATION HAS YET TO BEGIN...HOWEVER THE
LATEST RADAR PIX SUGGEST IT WILL BEGIN IN THE SPOKANE AREA AND NE
WA BEFORE 1030PM AND CONTINUE THROUGH MID-MORNING. THE 285-295K ISENTROPIC
SURFACES INDICATE STRONG LIFT MOVING INTO THESE AREAS AND
PERSISTING THROUGH MUCH OF THE NIGHT WHILE STEADILY MOVING INTO
NORTH IDAHO. THUS PRECIPITATION IS NOT THE QUESTION...RATHER
PRECIP TYPE WILL PROVE THE MOST TROUBLING. NORTH OF SPOKANE AND
COEUR DALENE...THE LOW LEVEL THERMAL PROFILES ARE FAIRLY QUASI-
STATIONARY WITH TEMPS REMAINING BELOW FREEZING ALL NIGHT AND INTO
THE FIRST HALF OF MONDAY. MEANWHILE QPF FORECASTS FROM THE NAM
SUGGEST THE POSSIBILITY OF HEAVY SNOW WARNING AMOUNTS FOR THE
VALLEYS...ESPECIALLY NEAR THE CANADIAN BORDER WHERE THERE IS VERY
LITTLE CHANCE OF THE PRECIP TURNING TO RAIN. THE PRECIP IN SPOKANE
IN COEUR DALENE WILL PROVE MORE TROUBLING. THE LATEST BUFR DATA
FROM THE WRF STILL INSISTS ON ALL RAIN FOR THE AREA...HOWEVER WET
BULB COOLING SHOULD TEMPORARILY ELIMINATE ANY ABOVE FREEZING
PARCELS. SUSPECT THAT THE FREEZING LINE WILL SLOWLY MIGRATE
NORTHWARD OVERNIGHT BUT IT WONT STRAY TOO FAR NORTH OF THE
AREA...RESULTING IN A GRADUAL CHANGEOVER TO RAIN...BUT NOT BEFORE
1-2 INCHES OF SNOW PILES UP ABOVE 2K FEET. THE SAME SCENARIO IS
ALSO EXPECTED NORTH OF I 90 ACROSS THE COLUMBIA BASIN. THE
PRECIPITATION IN THESE AREAS IS EXPECTED TO TAPER OFF BEFORE MID-
MORNING. AS THE FRONT STALLS OUT OVER CENTRAL IDAHO...THE PRECIP
WILL BE SLOW TO DIMINISH. THE SILVER VALLEY WILL NEED TO BE
WATCHED CAREFULLY...AS LOCALLY HEAVY SNOWS COULD OCCUR...DESPITE
THE MODELS SHOWING SNOW LEVELS RISING WELL ABOVE THE VALLEY
FLOORS.
FARTHER SOUTH AND EAST...PERSISTENT OFFSHORE FLOW AND ASSOCIATED
WARMING OFF THE IDAHO MOUNTAINS INTO THE PALOUSE WILL ELIMINATE
ANY CHANCE FOR SIGNIFICANT SNOWFALL. FX
&&
.AVIATION...INCOMING WEATHER SYSTEM WILL RESULT IN WIDESPREAD
MVFR/IFR CONDITIONS NORTH OF A LINE FROM KCOE-KGEG-KEAT DUE TO
SNOW AND LOW CIGS. POCKETS OF FREEZING RAIN WILL ALSO BE POSSIBLE
NEAR THE CASCADES...HOWEVER IT SHOULD NOT IMPACT ANY TAF SITES.
FARTHER SOUTH MVFR CIGS WILL BE POSSIBLE ARE RAIN DEVELOPS FROM W
TO E. THE PRECIPITATION WILL END NEAR THE CASCADES AFT 08Z AND
SHOULD TAPER OFF NEAR SPOKANE AROUND 14Z. BY 19Z...PRECIP SHOULD
BE LOCALIZED TO THE CENTRAL ID PANHANDLE AND NEAR THE CASCADE
CREST...WITH MOST CIGS IMPVG TO VFR LEVELS. FX
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 29 35 26 34 27 35 / 100 60 10 10 40 50
COEUR DALENE 29 36 27 33 28 34 / 100 70 20 10 40 50
PULLMAN 32 38 28 35 29 36 / 90 70 20 10 40 50
LEWISTON 35 44 31 40 32 41 / 60 70 30 10 40 40
COLVILLE 26 33 25 33 26 34 / 100 60 20 10 50 50
SANDPOINT 26 33 25 32 26 33 / 100 80 20 10 40 50
KELLOGG 28 33 26 35 27 36 / 100 80 40 10 40 50
MOSES LAKE 26 35 25 34 26 35 / 90 40 10 10 50 40
WENATCHEE 25 34 26 34 27 35 / 90 30 10 10 50 50
OMAK 24 32 24 33 25 34 / 100 30 10 10 40 50
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING UNTIL 1 PM PST MONDAY FOR NORTHERN PANHANDLE.
SNOW ADVISORY UNTIL 4 PM PST MONDAY FOR CENTRAL PANHANDLE
MOUNTAINS.
WA...HEAVY SNOW WARNING UNTIL 1 PM PST MONDAY FOR NORTHEAST
MOUNTAINS...OKANOGAN HIGHLANDS.
HEAVY SNOW WARNING UNTIL 4 AM PST MONDAY FOR OKANOGAN VALLEY...
WATERVILLE PLATEAU...WENATCHEE AREA.
SNOW ADVISORY UNTIL 6 AM PST MONDAY FOR EAST SLOPES NORTHERN
CASCADES.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1050 PM PST SUN DEC 24 2006
IDZ001-004-WAZ037-038-041>044-260700-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS...REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...
MAZAMA...TWISP...WINTHROP...OMAK...OKANOGAN...BREWSTER...
BRIDGEPORT...OROVILLE...WATERVILLE...MANSFIELD
1050 PM PST SUN DEC 24 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND
NORTHEAST WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
HEAVY SNOW WARNING IN EFFECT UNTIL 1 PM PST MONDAY FOR NORTH
IDAHO PANHANDLE...NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS
HEAVY SNOW WARNING IN EFFECT UNTIL 4 AM PST MONDAY FOR
WENATCHEE AREA...OKANOGAN VALLEY...WATERVILLE PLATEAU
SNOW ADVISORY IN EFFECT UNTIL 6 AM PST MONDAY FOR EAST SLOPES
NORTH CASCADES
SNOW ADVISORY IN EFFECT UNTIL 4 PM PST MONDAY FOR CENTRAL
PANHANDLE MOUNTAINS
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...TONIGHT
A MOIST WINTER STORM MOVING IN FROM THE PACIFIC WILL SPREAD
WIDESPREAD SNOWS AND POCKETS OF FREEZING RAIN OVER EASTERN
WASHINGTON AND NORTH IDAHO TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE MOIST PACIFIC STORM WILL EXIT EAST WASHINGTON AND NORTH IDAHO
DURING THE DAY ON MONDAY. ANOTHER STORM COULD POTENTIALLY BRING
MORE WINTER WEATHER TO THE AREA TUESDAY NIGHT AND WEDNESDAY.
IDZ002-003-026-027-WAZ031>036-260700-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE
1050 PM PST SUN DEC 24 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MOIST PACIFIC STORM WILL EXIT EAST WASHINGTON AND NORTH IDAHO
DURING THE DAY ON MONDAY. ANOTHER STORM COULD POTENTIALLY BRING
WINTER WEATHER TO THE AREA TUESDAY NIGHT AND WEDNESDAY.The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8050.